Get access

A Complex Pattern of Melanonychia and Onycholysis After Treatment With Pemetrexed for Lung Cancer

Authors

  • Constantin A Dasanu MD, PhD,

    1. From the Our Lady of Mercy Cancer Center1 and Dermatology Department,2 New York Medical College, Bronx, NY; and the Lombardi Cancer Center,3 Georgetown University, Washington, DC
    Search for more papers by this author
  • 1 Peter H Wiernik MD,

    1. From the Our Lady of Mercy Cancer Center1 and Dermatology Department,2 New York Medical College, Bronx, NY; and the Lombardi Cancer Center,3 Georgetown University, Washington, DC
    Search for more papers by this author
  • 1 Juan Vaillant MD,

    1. From the Our Lady of Mercy Cancer Center1 and Dermatology Department,2 New York Medical College, Bronx, NY; and the Lombardi Cancer Center,3 Georgetown University, Washington, DC
    Search for more papers by this author
  • and 2 Doru T Alexandrescu MD 3

    1. From the Our Lady of Mercy Cancer Center1 and Dermatology Department,2 New York Medical College, Bronx, NY; and the Lombardi Cancer Center,3 Georgetown University, Washington, DC
    Search for more papers by this author

Constantin A. Dasanu, MD, PhD, 2070 Tenbroeck Avenue, Bronx, NY 10461
E-mail: c_dasanu@yahoo.com

Abstract

A 53-year-old black man was diagnosed with poorly differentiated adenocarcinoma of the lung and treated initially with 4 cycles of paclitaxel in combination with carboplatin and external-beam radiation therapy with a good clinicoradiologic response. The patient tolerated the chemotherapy well and did not develop any skin or nail changes during that period of time. His lung cancer recurred 10 months later, when he was found to have bone metastases. Second-line chemotherapy with pemetrexed 500 mg/m2 intravenously every 3 weeks was commenced. A week prior, the patient was started on folic acid 1 mg orally daily and given an injection of vitamin B12 1000 μg intramuscularly that was continued every 3 cycles thereafter. Dexamethasone 4 mg orally twice daily was given around the time of chemotherapy administration to prevent the dermatitis associated with the drug. The patient denied taking other drugs. Two months into his second-line chemotherapy, he developed multiple, concomitant, transverse and longitudinal black lines in all of his fingernails and toenails. After an interval of 3 months, he presented a complex pattern of nail hyperpigmentation, from combined dense horizontal and longitudinal streaks in some nails to diffuse black discoloration in others (Figure). Other associated changes included koilonychia, dystrophy, and friability of nail plates. Along with normal results of a hepatorenal panel and normal serum vitamin B12 and folate levels, no metabolic or endocrinologic alterations were present to explain the nail pigmentation and dystrophic changes. Results of his mycologic examination and cultures came back negative. When questioned, he denied taking any other drugs including other alternative medicine approaches or vitamin supplements, particularly retinoids, well known for causing severe nail dystrophy.

Figure Figure.

Figure Figure.

Most fingernails show a complex pattern of nail hyperpigmentation, comprising dense horizontal and longitudinal streaks, with some nails presenting a diffuse black discoloration. Associated koilonychia, dystrophy, and nail friability were present. (Inset) Nail enlargement detailing the pattern of discoloration and dystrophic changes.

Ancillary